Elavil(Amitriptyline) causing sedation at lower doses?

Discussion in 'Fibromyalgia and ME & Chronic Fatigue Syndrome' started by neoplus1, Apr 25, 2014.

  1. neoplus1

    neoplus1 Member

    Hi everyone! It has been a while since I posted here. I have been doing a lot better with my CFS and Fibro.

    Some months ago I started to randomly feel different. I could start exercising. Since then I have been doing much better and my symptoms have been steadily improving.

    I have started to work with a new doctor and she is great. She prescribed me 10mg Amitriptyline today to help with my symptoms in addition to what I am already doing. Because it can cause sedation, I want to cut the pill down and gradually move up to the 10mg to avoid this because I don't want anything interfering with my exercise routine.

    My question is, does the sedative effect of Amitriptyline decrease with decreasing dose, or does it increase? Some medications increase sedation with decreasing dose, such as Remeron, and am wondering if Amitriptyline is the same.

    Thanks to all that respond and I hope that you all are doing better.

    Steve
  2. joanierav

    joanierav Member

    hi steve. ive taken both. and i would say yes amitriptyline will lessen the sedative effect if you lower the dose. remeron is different in that way. so happy to hear you are feeling better. and what do you attribute your improvement too, may i ask?

    good luck with the amitriptyline. and stay well.

    joanie
  3. neoplus1

    neoplus1 Member

    Thank you for your response Joanie!

    My improvement has mostly been with exercise, pacing, good sleep, and just overall good habits. Prior to 7 months ago, I would always fail when trying to exercise, but for some reason I felt different this time around. I didn't feel 'better,' just different. It wasn't anything specific that I did, I think the disease course just changed on its own.

    The year leading up to this change I did meditation and progressive relaxation techniques, but that was it. I suppose that could have helped shift things enough to allow me to begin exercising. I started very slow and very low weight and focused on resistance exercises.

    Now I am fairly strong and am even using a stationary bike in addition to my resistance exercises. I didn't feel better for the first few months of exercising, but the last few months I have been feeling improvements in symptoms.

    That's why the doc and I are trying some meds to see if we can further suppress the symptoms and get this thing thoroughly managed so I can get back to work and be more socially active.

    I feel exercise can be a huge help for recovery, but what most docs don't understand is that the condition needs to get to a certain stage FIRST, then the patient can begin a routine. You wouldn't throw a heart failure patient on a treadmill right out of the hospital bed, right? Of course not, first you would get their condition to a certain point, then begin implementing an exercise routine tailored to their ability. The same rules apply here.

    I did also start taking Align(Bifantis probiotic) two months ago and that may have aided in my symptom improvement as well since there is evidence that it alters certain inflammatory and cytokine markers in people with CFS. Who knows?

    Steve